What would cause Hgb to plummet? - page 4
I had a patient last week I can't stop thinking about. Med-surg floor, 40 yr old female, admitted with SOB and fevers one week s/p a Thymectomy to treat myasthenia gravis. After the surgery she had... Read More
Nov 24, '12From: US ; Joined: Sep '11; Posts: 1,281; Likes: 1,289You think this could have been the cause?
Antiphospholipid syndrome - MayoClinic.com
I am not into diagnosing, but this is a very interesting case! The above explains why blood thickens...and plasma exchange is used to decrease circulating antibodies. Just a thought.
Did the patient get a plasma exchange or something to decrease circulating antibodies??
Nov 24, '12Joined: Aug '05; Posts: 38,991; Likes: 48,071That might be Antiphospholipid syndrome - MayoClinic.com but usually associated with hypercoagulated state .... blood clots and at times a DIC like phenomenon. I have seen "blood like chocolate pudding" in carbon dioxide poisoning, CO2 narcosis or Methemoglobinemia.....that is inherited or acquired.
The protective enzyme systems normally present in red blood cells maintain methemoglobin levels at less than one percent of the total hemoglobin in healthy people. Exposure to exogenous oxidizing drugs and their metabolites (such as benzocaine, dapsone and nitrates) may accelerate the rate of formation of methemoglobin up to one-thousandfold, overwhelming the protective enzyme systems and acutely increasing methemoglobin levels.
Other classical drug causes of methemoglobinaemia include antibiotics (trimethoprim, sulfonamides and dapsone), local anesthetics (especially articaine and prilocaine), and others such as aniline dyes, metoclopramide, chlorates and bromates. Ingestion of compounds containing nitrates (such as the patina chemical bismuth nitrate) can also cause methemoglobinemia.
Signs and symptoms of methemoglobinemia (methemoglobin >1%) include shortness of breath, cyanosis, mental status changes (~50%), headache, fatigue, exercise intolerance, dizziness and loss of consciousness. Arterial blood with elevated methemoglobin levels has a characteristic chocolate-brown color as compared to normal bright red oxygen-containing arterial blood
http://emedicine.medscape.com/article/815613-overview requires registration but is an excellent source/resource
Now I am intrigued....there is much more here than just her MG. I need to think more....Last edit by Esme12 on Nov 25, '12
Nov 24, '12Occupation: Bone Marrow Transplant Nurse Coordinator Specialty: 7 year(s) of experience in Hematology/Oncology ; From: US ; Joined: Jun '05; Posts: 230; Likes: 13Quote from AlphaPigAs a bone marrow transplant nurse, my first thought on the hgb drop was some sort of hematologic malignancy or disorder (mds or myeloproliferative disorder). I missed the statement about thick blood. I've seen hyperviscosity in a few patients when I worked on the floor...they were all multiple myeloma patients."Can someone explain to me why her blood was so thick? Dehydrated? But nothing was said if she was."Yes, I was wondering that too! I had to draw labs twice on her, and her blood was very strange - it honestly looked like chocolate pudding. But I don't think she was dehydrated.I haven't had time to check in on this patient again - but I work next week so will see if she is still in the hospital and follow up. Will let you all know. I feel like I need closure on this!